Dietary supplements

WASHINGTON (Jan. 3, 2012) -- The Department of Defense has implemented a temporary moratorium on the sales of products containing dimethylamylamine, commonly referred to as DMAA, within military facilities.

The moratorium will remain in effect pending further review of relevant scientific evidence and reported events, officials said.

Recent reports show that two Soldier deaths and additional adverse health effects in other service members may be related to the use of dietary supplements containing DMAA.

"We support the decision of the military exchanges and commissaries to remove products containing DMAA from their shelves until we can make a further determination about the safety of this ingredient," said Dr. Michael Kilpatrick, the deputy director of Force Health Protection and Readiness Programs with the Office of the Deputy Assistant Secretary of Defense for Force Health Protection and Readiness.

DMAA is sold as a single supplement and in combination with multiple other ingredients. In particular, it is often combined with caffeine, a legal, natural stimulant. Stimulants may accelerate metabolism, heart rate and blood pressure, which may increase the body's production of heat, especially in hot and humid conditions.

"We are concerned about reports of heat illness, kidney (and) liver damage, and sudden death in service members who reportedly used products containing DMAA," Kilpatrick said.

Assistant Secretary of Defense for Health Affairs Jonathan Woodson asked the surgeons general of the military services to conduct a review of available scientific evidence and adverse-event reports to better understand any potential relationship between DMAA and these events. Recommendations from this review will guide further decisions, officials said.

"We take the health of our service members and families very seriously, and believe this action is necessary as a precautionary measure until we can learn more," said Lt. Gen. Patricia Horoho, the Army surgeon general.

Page last updated Wed January 4th, 2012 at 15:53